Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2009, 6:56 PM CDT for Burke County, Divide County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2009, 6:56 PM CDT (23:56 UTC)
- Expired
- Jul 8, 2009, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burke County, ND, Divide County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:15 PM CDT | TORNADO | 1 Sw Portal, ND | 2 VOLUNTEER FIRE FIGHTERS WERE DRIVING EAST AWAY FROM A TORNADO. THE BACK WINDOWS OF BOTH CARS WERE KNOCKED OUT BY WIND AND BLOWN INTO THE CAB AND THE CARS WERE BLOWN INTO A DITCH. THE TORNADO WAS SEEN FOR AT LEAST 15 MINUTES. |
| Jul 8, 7:30 PM CDT | TORNADO | 1 S Portal, ND | OLD OAK BARN DESTROYED. DEBRIS FIELD SPANS 200 TO 300 FEET TO THE SOUTH. TIME OF DAMAGE IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 082356
SVRBIS
NDC013-023-090100-
/O.NEW.KBIS.SV.W.0113.090708T2356Z-090709T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 800 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF NOONAN...OR 7 MILES EAST OF CROSBY...AND MOVING NORTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NOONAN AROUND 705 PM CDT.
LARSON AROUND 715 PM CDT.
COLUMBUS AROUND 725 PM CDT.
LIGNITE AROUND 740 PM CDT.
PORTAL AROUND 745 PM CDT.
COTEAU AROUND 750 PM CDT.
FLAXTON AND BOWBELLS AROUND 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WESTERN NORTH DAKOTA.
LAT...LON 4901 10296 4901 10224 4862 10223 4865 10355
4899 10335 4902 10310
TIME...MOT...LOC 2356Z 246DEG 27KT 4890 10312
$$
PJA1 follow-up statement
000
WWUS53 KBIS 090008 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT WED JUL 8 2009
NDC013-023-090100-
/O.CON.KBIS.SV.W.0113.000000T0000Z-090709T0100Z/
BURKE ND-DIVIDE ND-
708 PM CDT WED JUL 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN DIVIDE AND BURKE COUNTIES...
AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF NOONAN TO 6
MILES WEST OF PORTAL...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
COLUMBUS AROUND 715 PM CDT.
PORTAL AROUND 720 PM CDT.
LIGNITE AROUND 745 PM CDT.
NORTHGATE AROUND 750 PM CDT.
BOWBELLS...COTEAU AND FLAXTON AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4901 10296 4901 10224 4862 10223 4865 10355
4899 10335 4902 10310
TIME...MOT...LOC 0009Z 265DEG 24KT 4881 10302 4899 10265
$$
PJAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:08 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 8, 2:08 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 208 PM CDT WED JUL 8 2009 .SHORT TERM... THE MAIN FORECASTING PROBLEM TODAY IS THE DEVELOPING SEVERE WEATHER OUTBREAK FOR NORTH DAKOTA. IN THE INTEREST OF TIME...WILL KEEP THINGS BRIEF. A STRONG JET STREAK IS NOSING INTO SOUTHEASTERN MONTANA CURRENTLY...AND DEEPENING LOW PRESSURE AT THE SURFACE OVER THE SAME REGION IS FORECAST TO TREK EAST-NORTHEASTWARD THIS EVENING. THE ASSOCIATED WARM FRONT STRETCHES ACROSS NORTHWESTERN SOUTH DAKOTA INTO EASTERN SOUTH DAKOTA. WINDS NORTH OF THE FRONT ARE QUITE BACKED...CAUSING HODOGRAPHS FAVORABLE FOR SUPERCELLS AND TORNADOES. THIS WILL ESPECIALLY BE TRUE OVER SOUTHWESTERN NORTH DAKOTA...WHERE LOW LEVEL CAPE MAY BE LARGER DUE TO SIGNIFICANT SOLAR HEATING PRIOR TO ONSET OF CONVECTION. FURTHER EAST...THE SHEAR SHOULD BE IN PLACE...BUT THE DYNAMICAL SUPPORT MAY NOT ARRIVE UNTIL AFTER THE SUN BEGINS SETTING...CAUSING STORMS TO BECOME SLIGHTLY ELEVATED AND REDUCING TORNADO THREAT. THE BEST CHANCE FOR TORNADOES WILL BE WITH ISOLATED SUPERCELLS THAT FORM AHEAD OF THE LINEAR CONVECTIVE COMPLEX. SO...THE EVENT STARTS IN THE SOUTHWEST WITH THE THREAT OF ISOLATED TORNADOES...HAIL TO BASEBALL SIZE...AND WINDS IN EXCESS OF 60 MPH SOME TIME BETWEEN 4 AND 7 PM CDT. THEN...THE LINE SHOULD MOVE EASTWARD AND TRANSITION TO MORE OF A LARGE HAIL AND DESTRUCTIVE WIND EVENT...WHERE DESTRUCTIVE WINDS WOULD BE IN EXCESS OF 70 MPH. THEREAFTER...WINDS MAY REACH ADVISORY CRITERIA BEHIND THE FRONT ON THURSDAY. GRIDS INDICATE WINDS JUST BELOW THAT...SO THE SITUATION WILL HAVE TO BE EXAMINED CLOSER EARLY THURSDAY MORNING. .LONG TERM...MONDAY THROUGH FRIDAY... FAST...NORTHWEST FLOW EAST OF THE BUILDING UPPER LEVEL RIDGE AXIS IS FORECAST ACROSS THE CWA SUNDAY AND INTO MONDAY. MINOR SHORTWAVES ARE POSSIBLE WITHIN THE THIS FLOW WITH LOW PREDICTABILITY AND WILL LEAVE PRECIPITATION OUT FOR NOW ON SUNDAY. 12 UTC GFS IS STILL FASTER THAN THE 00 UTC ECMWF IN THE PROPAGATION OF THE PACIFIC NORTHWEST WAVE LATE MONDAY AND INTO TUESDAY. HOWEVER...A HEAVY RAIN AND/OR A SEVERE WEATHER EVENT APPEARS POSSIBLE WITH THIS WAVE ON TUESDAY. NEAR TO SLIGHTLY BELOW CLIMATOLOGY TEMPERATURES ARE FORECAST. && .AVIATION... SURFACE COLD FRONT NEAR THE MONTANA BORDER WITH A WARM FRONT ACROSS WESTERN SOUTH DAKOTA WILL PROVIDE TO FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT LATE WEDNESDAY AFTERNOON AND INTO THE NIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS SOUTHEASTERN MONTANA...NORTHEASTERN WYOMING AND SOUTHWEST NORTH DAKOTA LATE WEDNESDAY AFTERNOON...AND SPREAD EAST INTO THE EVENING AND OVERNIGHT. LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS IN EXCESS OF 70 MPH AND TORNADOES ARE POSSIBLE WITH THESE SEVERE THUNDERSTORMS. A BOW ECHO IS LIKELY TO FORM ACROSS THE SOUTHERN HALF OF THE STATE IN THE EVENING AND MOVE INTO THE JAMES RIVER VALLEY AFTER MIDNIGHT. THIS BOW ECHO WILL LIKELY CONTAIN DAMAGING WINDS. PRECAUTIONS SHOULD BE TAKEN TO PROTECT PROPERTY. LOW LEVEL WIND SHEAR WILL ALSO BE A CONCERN IN JAMESTOWN AFTER MIDNIGHT WITH SOUTHEASTERLY WINDS OF 40 TO 45 KTS AT 2000 FEET AGL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHECK/PJA
Hazardous weather outlook, Jul 8, 3:54 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 354 PM CDT WED JUL 8 2009 NDZ003-009>012-017>021-031>034-040>045-092100- RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-MCKENZIE-DUNN-MERCER- OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX- 354 PM CDT WED JUL 8 2009 /254 PM MDT WED JUL 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT. SEVERE THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON THROUGH TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA WILL INITIATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND SOUTHWESTERN NORTH DAKOTA LATER THIS AFTERNOON AND THEN RAPIDLY STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN A MODERATE RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH WE ARE NOT EXPECTING THEM TO BE SEVERE AT THIS TIME. THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING IN THE WEST. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EITHER DIRECTLY TO THE NATIONAL WEATHER SERVICE OR TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. NDZ001-002-004-005-013-022-023-025-035>037-046>048-050-051-092100- DIVIDE-BURKE-BOTTINEAU-ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER- BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 354 PM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE ANTICIPATED THIS EVENING THROUGH TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA WILL BRING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN RAPIDLY STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN A MODERATE RISK FOR SEVERE WEATHER...MAINLY FOR LARGE HAIL AND WINDS IN EXCESS OF 70 MPH LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH WE ARE NOT EXPECTING THEM TO BE SEVERE AT THIS TIME. THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE THIS EVENING INTO TONIGHT ACROSS THE CENTRAL AND EAST. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EITHER DIRECTLY TO THE NATIONAL WEATHER SERVICE OR TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. SCHECK
In the hours before
Special weather statement, Jul 8, 1:45 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 145 PM CDT WED JUL 8 2009 NDZ009-017-081945- MCKENZIE-WILLIAMS- 145 PM CDT WED JUL 8 2009 ...SPECIAL WEATHER STATEMENT... AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM...SINCE IT HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL IN MONTANA. LOCATIONS IMPACTED INCLUDE... EAST FAIRVIEW... CARTWRIGHT... FORT UNION TRADING POST... FORT UNION... TRENTON... WILLISTON... SPRING BROOK... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PLEASE REPORT SEVERE WEATHER TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. SCHECK
Local storm report, Jul 8, 6:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 E FORTUNA 48.91N 103.71W
07/08/2009 E1.50 INCH DIVIDE ND PUBLIC
LASTED ABOUT 8 MINUTES. GROUND IS COVERED
0531 PM HAIL FORTUNA 48.91N 103.78W
07/08/2009 E1.00 INCH DIVIDE ND TRAINED SPOTTER
COVERED GROUND
&&
AWOLF/SCHECKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 40 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 41 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 56 min |
| Jul 8, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 40 min |
| Jul 8, 6:47 PM CDT | Tornado Warning | BIS | Billings, Golden Valley | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.